Vermont, 2014

Damaging Wind in Vermont, May 17, 2014

May 17, 2014 · NWS BTV · 1 event in 1 county or zone

An unseasonably strong upper atmospheric low delivered a weak cold front and surface wave across Vermont during the early morning hours of May 17th. A thunderstorm developed across central Vermont and moved across Craftsbury, where it produced a localized microburst.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An unseasonably strong upper atmospheric low delivered a weak cold front and surface wave across Vermont during the early morning hours of May 17th. A thunderstorm developed across central Vermont and moved across Craftsbury, where it produced a localized microburst. Nearly a dozen trees were uprooted as well as damage to a few greenhouses, roof blown off barn and minor damage to a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 17, 1:33 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, May 17, 1:33 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
233 AM EDT SAT MAY 17 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE SLOWLY ACROSS THE NORTH COUNTRY THROUGH
TONIGHT...PASSING JUST EAST OF THE AREA DURING THE DAY ON
SATURDAY. A WIDESPREAD SOAKING RAINFALL IS EXPECTED ALONG THE
FRONT WITH THE RAIN FALLING HEAVILY AT TIMES. MAINLY DRY WEATHER
AND A RETURN TO SEASONABLE TEMPERATURES IS EXPECTED LATER
SATURDAY INTO SUNDAY BEFORE UNSETTLED SHOWERY CONDITIONS RETURN
BY MONDAY AND TUESDAY...ESPECIALLY ACROSS NORTHERN AND EASTERN
VERMONT.

&&

.NEAR TERM /UNTIL 7 AM THIS MORNING/...
AS OF 1211 AM EDT SATURDAY...NO MAJOR CHANGES TO GOING FORECAST
ATTM. SLOW MVG FRONTAL PRECIP STILL MAINLY FEEDING INTO N NY WITH
THE FAR EASTERN EDGE NOW WORKING INTO PORTIONS OF THE CVLY. OF
CONCERN OVER THE NEXT FEW HRS WILL BE TO LARGE AREA OF PRECIP
WORKING NORTHWARD THRU THE ALBANY NY AREA. CURRENT TRACK WOULD
HAVE THIS PUSHING INTO AREAS OF THE ADIRONDACKS WHERE 1-2" OF RAIN
HAS FALLEN. WILL MONITOR TO SEE IF WARNINGS ARE WARRANTED. REST OF
FORECAST ON TRACK.

PREVIOUS DISCUSSION...FRONTAL RAIN BAND MAKING VERY SLOW
PROGRESS EWD ACROSS NRN NY INTO THE CHAMPLAIN VALLEY AT 0230Z. THE
HEAVIEST AMTS THUS FAR HAVE BEEN LIMITED IN AREA TO THE CENTRAL
ADIRONDACKS (SOUTH FACING SLOPES). HIGHEST REPORT IS 1.86" AT
TUPPER LAKE...FOLLOWED BY 1.36" 7SE OF COLTON NY. EWD PROGRESS OF
THE FRONT HAS BEEN DELAYED - IT APPEARS - BY FORMATION OF A
MESOLOW VCNTY OF THE CATSKILLS...WHICH HAS KEPT NEAR SFC FLOW
BACKED ACROSS WRN VT. THIS MESOLOW IS PROJECTED TO LIFT NWD ALONG
THE SFC FRONT AND CROSS OUR AREA AROUND 06Z. THIS WOULD BE THE
BEST TIME FOR THE HEAVIEST RAIN ACROSS THE NORTH
COUNTRY...CONSISTENT WITH LATEST BTV WRF RUNS AND HRRR. AFTER THE
PASSAGE OF THE MESOLOW...FRONTAL RAINBAND SHOULD ACCELERATE EWD
AND ULTIMATELY CLEAR THE CT RIVER VALLEY BY 13Z SAT.

STILL LOOKING AT 1.00" TO 2.00" RAINFALL TOTALS FOR MOST
SECTIONS...WITH THE HIGHEST AMTS ACROSS THE SOUTH FACING SLOPES OF
THE ADIRONDACKS. MAY SEE SOME POOR DRAINAGE/SMALL CREEK FLOODING
IN SPOTS THRU THE ADIRONDACKS OVERNIGHT...THOUGH BASED ON FLASH
FLOOD GUIDANCE AND FFMP STILL WELL BELOW ANY WARNING THRESHOLDS.
WE WILL CONTINUE TO MONITOR. NO SIGNIFICANT CHANGES TO THE
PREVIOUS FCST OTHER THAN TO ADJUST TIMING OF THE HEAVIEST
RAINFALL AND ADJUST TEMPERATURES.

&&

.SHORT TERM /7 AM THIS MORNING THROUGH SUNDAY NIGHT/...
AS OF 353 PM EDT FRIDAY...SURFACE COLD FRONT WILL MAKE ITS WAY
SLOWLY EAST SATURDAY MORNING WITH STEADIER RAINFALL/SHOWERS
ENDING ACROSS VERMONT BY AFTERNOON. MAINLY DRY ACROSS SAINT
LAWRENCE VALLEY AND TRENDING DRY BY MID MORNING IN THE WESTERN
ADIRONDACKS. WITH MEAN FLOW ALOFT REMAINING SOUTHWESTERLY...ONLY
A MODEST COOLDOWN EXPECTED WITH LATE AFTERNOON HIGHS MOSTLY IN
THE 60S...WITH SOME LOWER 70S CONNECTICUT VALLEY.

MAINLY DRY WEATHER EXPECTED SATURDAY NIGHT WITH PARTLY CLOUDY
SKIES. IT WILL BE A BIT COOLER WITH LOWS RANGING FROM 30S ACROSS
MUCH OF NORTHERN NEW YORK TO LOWER AND MID 40S IN VERMONT.

ON SUNDAY INTO SUNDAY NIGHT VARIABLE CLOUD COVER CONTINUES AS
UPPER TROUGH MOVES ACROSS THE FORECAST AREA. COULD SEE A FEW
INSTABILITY DRIVEN AFTERNOON SHOWERS HERE AND THERE...ESPECIALLY
ACROSS THE NORTHERN MOUNTAINS...BUT FOR THE MOST PART A GENERALLY
DRY DAY IS EXPECTED. 850 MB TEMPS PROGGED TO BE ONLY AROUND
+4C...SO IT WILL BE A BIT COOLER THAN SATURDAY. EXPECT VALLEYS
HIGHS IN THE LOWER TO MID 60S WITH LOWS SUNDAY NIGHT RANGING FROM
THE UPPER 30S TO THE MID 40S...WITH A FEW COOLER READINGS IN THE
ADIRONDACKS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 400 PM EDT FRIDAY...UPPER LEVEL LOW AND TROF PASSING EAST
OF OUR FORECAST AREA ON MONDAY WILL BRING A CHANCE OF SHOWERS TO
THE NORTH COUNTRY...MAINLY ACROSS VERMONT. MONDAY NIGHT AND
TUESDAY AN UPPER LEVEL AND SURFACE RIDGE WILL BUILD INTO THE
REGION...BRINGING DRIER WEATHER TO THE AREA. FROM TUESDAY NIGHT
ONWARD THE WEATHER BECOMES MORE ACTIVE ONCE AGAIN. A LOW PRESSURE
SYSTEM NORTH OF THE GREAT LAKES WILL DROP DOWN ACROSS OUR AREA ON
EAST SIDE OF UPPER LEVEL RIDGE. THE GFS IS FASTER WITH THIS
SYSTEM THAN THE ECMWF...THE GFS KEEPS US WET THROUGH THE END OF
THE PERIOD. TEMPERATURES WILL BE NEAR NORMAL FOR DAYTIME MAX
TEMPS AND A LITTLE WARMER THAN NORMAL FOR OVERNIGHT MIN TEMPS.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
THROUGH 06Z SUNDAY...A SLOW MOVING COLD FRONT ACROSS WESTERN
VERMONT AT 06Z SATURDAY WILL MOVE SLOWLY EAST AND BE EAST OF
VERMONT BY 15Z SATURDAY. MVFR/IFR CONDITIONS IN PERIODS OF HEAVY
RAIN WILL COME TO AN END WITH CONDITIONS BECOMING VFR THROUGHOUT
VERMONT AND NORTHERN NEW YORK BY 15Z SATURDAY. A WEAK RIDGE OF
HIGH PRESSURE WILL SLOWLY BUILD INTO THE REGION FROM THE OHIO
VALLEY THROUGH 06Z SUNDAY.

OUTLOOK 06Z SUNDAY THROUGH WEDNESDAY...GENERALLY VFR CONDITIONS
EXPECTED SATURDAY NIGHT...THOUGH SCATTERED DAYTIME HEATING-DRIVEN
SHOWERS POSSIBLE SUNDAY THRU TUESDAY. MAINLY MVFR CEILINGS WITH
VFR VISIBILITY WILL PREVAIL THRU TUESDAY. MOVE MVFR IN SHOWERS
EXPECTED ON WEDNESDAY.

&&

.HYDROLOGY...
AS OF 350 PM EDT FRIDAY...A WIDESPREAD SOAKING RAINFALL IS
EXPECTED ACROSS THE HYDROLOGICAL SERVICE AREA LATER TONIGHT.
BLENDED MODEL QPF PROGS SUPPORT THE IDEA OF A SOLID 1-2 INCH
EVENT WITH ISOLATED HIGHER TOTALS...ESPECIALLY OVER SOUTH FACING
PORTION OF ADIRONDACKS AND ACROSS THE SOUTHERN GREEN MOUNTAINS.
WITH RELATIVELY DRY ANTECEDENT CONDITIONS AND THE LACK OF
DEEP/MOIST CONVECTIVE ELEMENTS...THE THREAT OF WIDESPREAD FLASH
AND/OR MAINSTEM RIVER FLOODING IS LOW AT THIS TIME.
HOWEVER...MODEST TO SIGNIFICANT WITHIN-BANK RISES ARE EXPECTED ON
MANY AREA WATERWAYS BY LATER TONIGHT INTO SATURDAY MORNING. THIS
WOULD INCLUDE THE AUSABLE RIVER AND THE OTTER CREEK. SOME MINOR
POOR DRAINAGE FLOODING WILL ALSO BE POSSIBLE.

&&

.MARINE...
AS OF 350 PM EDT FRIDAY...GUSTY SOUTHERLY FLOW WILL PERSIST
THROUGH THIS EVENING AVERAGING GENERALLY IN THE 15-25 KNOT RANGE.
THIS WILL CREATE A LIGHT TO MODERATE CHOP ON THE BROAD LAKE AND
IN BAYS/INLETS WITH OPEN SOUTHERLY EXPOSURES. BY LATER
TONIGHT...WINDS TREND WESTERLY AND ABATE TO 10-15
KNOTS...LESSENING FURTHER STILL BY SATURDAY. VISIBILITY
RESTRICTIONS BELOW 5 MILES ARE EXPECTED TONIGHT IN
STEADIER/HEAVIER RAINFALL.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...RJS
NEAR TERM...BANACOS/JN
SHORT TERM...RJS
LONG TERM...NEILES
AVIATION...WGH/NEILES
HYDROLOGY...JMG/RJS
MARINE...RJS
Hazardous weather outlook, May 17, 2:57 AM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
357 AM EDT SAT MAY 17 2014

NYZ026>031-034-035-087-VTZ001>012-016>019-180800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
357 AM EDT SAT MAY 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 9:50 PM EST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1050 PM EDT FRI MAY 16 2014

NYZ029>031-034-170700-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-
INCLUDING THE CITIES OF...STAR LAKE...SARANAC LAKE...
TUPPER LAKE...DANNEMORA...LAKE PLACID
1050 PM EDT FRI MAY 16 2014

...PERIODS OF HEAVY RAIN AND MINOR FLOODING POSSIBLE OVERNIGHT...

A SLOW-MOVING FRONT CONTINUES TO BRING A BAND OF MODERATE TO
LOCALLY HEAVY RAINFALL ACROSS THE ADIRONDACKS OF NORTHERN NEW YORK
AT 1045 PM. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
ADDITIONAL RAINFALL MOVING NORTHWARD FROM THE LOWER HUDSON
VALLEY...WHICH WILL TRACK OVER THE ADIRONDACKS DURING THE NEXT 1
TO 3 HOURS. LOCALIZED RAINFALL AMOUNTS OF AN INCH TO LOCALLY 1.86
INCHES AT TUPPER LAKE NEW YORK HAVE ALREADY FALLEN. AN ADDITIONAL
INCH OF RAIN IS POSSIBLE ACROSS PORTIONS OF FRANKLIN AND ESSEX
COUNTIES IN NEW YORK...AND THIS COULD RESULT IN FLOODING OF POOR
DRAINAGE AREAS AND SMALL CREEKS AND STREAMS.

TRAVELERS ACROSS THE ADIRONDACKS OVERNIGHT SHOULD EXERCISE
CAUTION. IF YOU ENCOUNTER WATER ACROSS A ROADWAY...DO NOT ATTEMPT
TO CROSS AND CONTACT LAW ENFORCEMENT CONCERNING ANY OBSERVED
FLOODING WHEN IT IS SAFE TO DO SO.

BANACOS
Special weather statement, May 16, 11:54 PM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1254 AM EDT SAT MAY 17 2014

NYZ028-035-VTZ001-002-005-009-170900-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES
1254 AM EDT SAT MAY 17 2014

...PERIODS OF HEAVY RAIN AND MINOR FLOODING POSSIBLE OVERNIGHT...

A SLOW-MOVING FRONT IS BRINGING A BAND OF MODERATE TO LOCALLY
HEAVY RAINFALL ACROSS THE ENTIRE CHAMPLAIN VALLEY AT 1245 AM.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES ADDITIONAL
RAINFALL MOVING NORTHWARD FROM THE LOWER HUDSON VALLEY...WHICH
WILL TRACK OVER THE AREA DURING THE NEXT 1 TO 3 HOURS. ADDITIONAL
RAINFALL OVER AN INCH IS POSSIBLE ACROSS THE ENTIRE CHAMPLAIN
VALLEY...AND THIS COULD RESULT IN FLOODING OF POOR DRAINAGE AREAS
AND SMALL CREEKS AND STREAMS.

TRAVELERS ACROSS THE CHAMPLAIN VALLEY OVERNIGHT SHOULD EXERCISE
CAUTION. IF YOU ENCOUNTER WATER ACROSS A ROADWAY...DO NOT ATTEMPT
TO CROSS AND CONTACT LAW ENFORCEMENT CONCERNING ANY OBSERVED
FLOODING WHEN IT IS SAFE TO DO SO.

JN

The radar

The Burlington radar (KCXX), 61 km away, was scanning. The volume nearest the first event began at 08:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orleans

When
May 17, 3:10 AM EST
Where
Orleans County, 2.82 mi WSW of Mill Vlg
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
44.650, -72.420

Microburst---nearly a dozen trees uprooted, roof blown off barn, collapsed green-houses and minor damage to a house on Wild Branch road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2014Every state in 2014This day in weather historyWarnings in Vermont, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521531.